Hail, Crook
- When
- August 3, 3:21 PM MST
- Where
- Crook County, 4 mi WNW of Moorcroft
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.282, -105.025
A severe thunderstorm produced hail to quarter size in parts of southern Crook and northern Weston Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced hail to quarter size in parts of southern Crook and northern Weston Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 1:41 PM MST, 1 hour 40 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 241 PM MDT Sat Aug 3 2019 .DISCUSSION...(This Evening Through Saturday) Issued at 218 PM MDT Sat Aug 3 2019 20Z upper level analysis has persistent ridge over the Four Corners region with the Northern Plains on the periphery. Skies are mostly sunny with a few isolated storms beginning to fire off the Black Hills. At the surface, high pressure is located over Minnesota with a weak trof across eastern Montana and Wyoming. Temperatures across the forecast area at 2pm are in the 80s with winds out of the east to southeast. Weak surface boundary across southeastern Montana and northeast Wyoming will slowly shift east this afternoon and evening. Thunderstorms will be possible through early evening, mainly near and just ahead of the surface trof. Activity should remain fairly isolated with better upper level support tracking north of the forecast area. Decent instability along with more favorable shear could raise potential for a few supercells. Above average precipitable water values and modest forecast speeds will lead to potential heavy rainfall with any stronger storms. Activity will taper off by late evening, but another weak disturbance could bring some showers and isolated thunder late tonight into Sunday morning from northeast WY to portions of western SD. Cold front to the northwest of the region will finally approach the area on Sunday as upper trof moves across southwest Canada. Ahead of the front, highs will be in the 80s and lower 90s across the area. The frontal passage later Sunday into Sunday night should bring a more widespread chance for storms. Sufficient instability and shear along and ahead of the front will likely allow for strong to severe storms to develop, with locally heavy rainfall as well. Near daily chances for storms can be expected through Rally week, especially during the afternoon and evening hours. Some days will be more active than others, but strong to severe storms certainly look possible on most days. The better chances through the first half of the week look to be from northeast WY to southwest SD as ridge flattens some across the Rockies and shifts a bit further to the west. Highs through the week will mostly be in the low to mid 80s across the Plains, with mid 70s to around 80 over the Black Hills. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1107 AM MDT Sat Aug 3 2019 Isolated/scattered TSRA will develop across the Black Hills and portions of nern WY/nwrn SD this afternoon, continuing into the evening. Additional rounds of SHRA/TSRA are expected late tonight through Sunday. Localized MVFR conditions will be possible in heavier SHRA/TSRA, and hail/strong winds may occur with stronger storms. Elsewhere, VFR conditions are expected through the period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...15 AVIATION...Sherburn
Hazardous Weather Outlook National Weather Service Rapid City SD 1053 AM MDT Sat Aug 3 2019 SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-041300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1053 AM MDT Sat Aug 3 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...TODAY AND TONIGHT There is a chance for thunderstorms this afternoon and evening. A few storms may be severe, with large hail and damaging winds possible. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for thunderstorms each day. Some of these storms may be severe on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-041300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 1053 AM MDT Sat Aug 3 2019 /1153 AM CDT Sat Aug 3 2019/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for thunderstorms each day. Some of these storms may be severe on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 311 PM MDT Sat Aug 3 2019 SDZ029-074-032145- Hermosa Foot Hills SD-Southern Black Hills SD- 311 PM MDT Sat Aug 3 2019 ...SPECIAL WEATHER STATEMENT... At 311 PM MDT, Doppler radar was tracking a strong thunderstorm over northeastern Custer State Park, or 9 miles east of Custer, moving southeast at 15 mph. Half inch hail will be possible with this storm. Locations impacted include... Blue Bell, Center Lake, Custer State Park, Mount Coolidge, Legion Lake, Buffalo Corrals, State Game Lodge, Black Hills Playhouse and northern Wind Cave National Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4378 10352 4384 10343 4374 10318 4361 10343 TIME...MOT...LOC 2111Z 315DEG 11KT 4377 10340 Eagan
Special Weather Statement
National Weather Service Rapid City SD
313 PM MDT Sat Aug 3 2019
SDZ028-032145-
Central Black Hills SD-
313 PM MDT Sat Aug 3 2019
...SPECIAL WEATHER STATEMENT...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over
Silver City, or 10 miles north of Hill City, moving southeast at 10
mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Johnson Siding, Silver City, Hisega, Mystic, and Pactola Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4395 10358 4410 10373 4414 10364 4414 10355
4407 10335
TIME...MOT...LOC 2113Z 319DEG 10KT 4408 10356
EaganSpecial Weather Statement
National Weather Service Rapid City SD
347 PM MDT Sat Aug 3 2019
SDZ026-028-032215-
Central Black Hills SD-Rapid City SD-
347 PM MDT Sat Aug 3 2019
...SPECIAL WEATHER STATEMENT...
At 347 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sheridan Lake, or 7 miles northeast of Hill City, moving southeast at
25 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Rapid City, Rapid Valley, Black Hawk, Johnson Siding, Hisega,
Rockerville, Pactola Reservoir, Sheridan Lake, Bear Country, Keystone
Wye and Reptile Gardens.
This includes Interstate 90 in South Dakota between Mile Markers 55
and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4404 10361 4414 10350 4414 10333 4410 10311
4407 10311 4385 10336
TIME...MOT...LOC 2147Z 307DEG 20KT 4401 10345
EaganSpecial Weather Statement
National Weather Service Rapid City SD
415 PM MDT Sat Aug 3 2019
SDZ026-028-074-032245-
Hermosa Foot Hills SD-Central Black Hills SD-Rapid City SD-
415 PM MDT Sat Aug 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND SOUTH
CENTRAL PENNINGTON COUNTIES UNTIL 445 PM MDT...
At 415 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rockerville, or 10 miles southwest of Rapid City, moving southeast at
25 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Hermosa, Hayward, Rockerville, Bear Country and Hart Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4396 10345 4402 10339 4394 10310 4392 10309
4377 10324
TIME...MOT...LOC 2215Z 308DEG 20KT 4395 10335
EaganSpecial Weather Statement
National Weather Service Rapid City SD
415 PM MDT Sat Aug 3 2019
WYZ056-058-032245-
Weston WY-Western Crook WY-
415 PM MDT Sat Aug 3 2019
...SPECIAL WEATHER STATEMENT...
At 415 PM MDT, Doppler radar was tracking a strong thunderstorm near
Moorcroft, or 23 miles east of Gillette, moving southeast at 10 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Moorcroft.
This includes Interstate 90 in Wyoming between Mile Markers 149 and
160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4433 10503 4427 10482 4414 10496 4422 10509
4425 10509
TIME...MOT...LOC 2215Z 302DEG 10KT 4425 10500
JCSpecial Weather Statement National Weather Service Rapid City SD 416 PM MDT Sat Aug 3 2019 SDZ026-031-032245- Pennington Co Plains SD-Rapid City SD- 416 PM MDT Sat Aug 3 2019 ...SPECIAL WEATHER STATEMENT... At 415 PM MDT, Doppler radar was tracking a strong thunderstorm over eastern Rapid City, moving east at 25 mph. Half inch hail will be possible with this storm. Locations impacted include... Rapid City, Rapid Valley, southern Box Elder, Caputa and Rapid City Airport. This includes Interstate 90 in South Dakota between Mile Markers 56 and 63, and between Mile Markers 70 and 73. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4404 10328 4411 10327 4412 10293 4395 10299 TIME...MOT...LOC 2215Z 279DEG 22KT 4407 10319 Eagan
The Rapid City radar (KUDX), 176 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
3 hail. Local standard time, as filed.
Wind gusts to 50 mph accompanied the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844737, 844736, 844738.